Rheumatoid Arthritis and stomach problems?

2
556

For the last several weeks I’ve had major trouble eating.  Yep, eating. Sounds simple, right?  Feel hungry. Choose a food. Put it in your mouth. Chew. Swallow. Feel good!

That’s the way it should work, but it hasn’t worked that way for me for quite some time.  Months. Even years.  Just not as severely as of late.

I had my gall bladder removed in the hope that it was the cause of most of my gastric problems. My surgeon doubted it.  He said my stomach pain was multi-factorial and the gallbladder removal would help with some of the pain, but not likely all.

He was right.

So what’s been happening?

Well the worst thing is the swallowing problems (dysphagia).  This has been happening for years, and it’s part of the reason why my rheumatologist ordered the brain MRI to check for Multiple Sclerosis (MS).  Difficulty swallowing and choking are two symptoms of MS.

For the last few weeks I haven’t been able to swallow solid food.  When I try to eat a harder, solid food, like meat, I try to swallow and my throat spasms shut. The food gets stuck in my throat and I get an almighty pain in my chest. I’m not choking, I can breathe fine. The food is literally stuck though, and it’s very, very painful. It won’t go down, and it can go on for hours.

WARNING: TMI. Skip this next paragraph if you’re easily grossed out.

Because the pain can go on for hours, and because the pain is BAD, as soon as it happens I now stick my fingers down my throat and throw up the offending food.  Who’d have thought that my years of bulimia in high school would give me life skills for managing my chronic diseases?

So far I can usually dislodge the food.  As I said, I’m not choking, it’s just very painful.  And it takes hours to go away on its own.   While something is lodged in my digestive tract, I can’t swallow anything. I can’t wash it down with water, that creates more pain, and forces me to throw up.

It’s also embarrassing. A few weeks ago I went out with friends for dinner. I thought I would try the pizza. At the pub.  But I wasn’t mindful enough. Didn’t chew enough.  Wouldn’t have mattered anyway…bang!  Pepperioni pizza stuck in my throat.

Delightful.  Can’t speak.  Can’t explain to my friends.  Sneak off to the ladies room to throw up. Publicly.  Hard to do quietly.  While I’m bent over the gross public toilet, looking at the filthy floor a kind voice called out to me to see if I was OK.  Hideously embarrassing.  I choked out that I was fine.  And I didn’t leave the stall until I heard the main door open and close again. So I wouldn’t have to face that person.

So I’m not eating out right now.

And I’ve only been eating ‘soft’ foods.  Soggy weetbix.  Mashed vegetables.  Soup. Slow cooked meats that are so tender they are falling apart.  I’ve found that ‘cakey’ muffins have a soft texture that goes down fine. Chocolate melts in your mouth…LOL.

Truth is I don’t have much of an appetite either.  So I’m not really eating much. I should be losing tonnes of weight, on the 600-800 calories I’m possibly living off right now.

I had a barium swallow a few years ago, and that was clear. NO physical deformities. So it was put down to Cricoarytenoid Arthritis.  But it never went away.  And then it got a whole lot worse!

So back to the last few weeks.  The other thing is that food hurts my stomach. Almost every time, after eating, even my very limited diet, I get a stomach ache after eating.  Sometimes it’s very bad, sometimes it’s milder.  But it’s a dull, aching, sick pain.  Like someone is pressing on your stomach, pushing too hard until you feel sick.

It could be an ulcer. So I should probably stop taking my NSAID just in case. But Naprosyn is the difference between me being able to do yoga and some light cardio at the gym and being on the couch. I do NOT want to stop taking it unless I need to. Because I don’t think it IS an ulcer. I’ve had one of those before. This feels different.  I think…

So between the two things, I’m eating not very much. I get headaches and dizziness. This is probably just because I’m not eating much.   Doesn’t help fatigue when you don’t have fuel for your body.

And the other crazy thing? In the last seven weeks I have gain 10 kgs.  That’s physically impossible on what I’m eating!  And extremely annoying.  Flash back to my history of eating disorders. No one likes extra weight, but it really makes me crazy and puts me in a bad head space.  I don’t need the hassle.

Something is causing me to gain a lot of weight fast.  And feel bloated and nauseous ALL the time.

So I told my GP and he’s sending me off to a Gastroenterologist.  He thinks I need an endoscopy and might as well do a colonoscopy while we’re there.  (Sure, cos no one minds colonoscopies. Walk in the park .Ugghh!  I had one a few years ago, and I don’t want another one).

Next available appointment with the doctor my GP referred me to is the 18th of June.  More than six weeks away.  NOOoooo!

Great.  And this was my bright, shiny year of no more surgeries and procedures.  The hospital stays, surgery and procedure and new specialist count seems to be climbing by the day, however.

But my stomach hurts BAD.  Today I ate some toast, and my throat did NOT clamp shut.  This is a good thing.  A very good thing.  So I can eat solid food again.  Carefully.

But once it hit my stomach it hurt like mofo. So I need that Gastroenterologist consult. I really do.  Much as I hate to admit it.  I called them and actually begged them for their next available appointment. With ANY doctor. I don’t care. They should all be competent!

So next week.  Tuesday.  Initial consult with a Gastroenterologist.  I really hope she has some answers.  But I know she won’t have.  She’ll just schedule an endoscopy.  Maybe a colonoscopy.

I just want to eat something nice.  And not have a whole bunch of pain afterwards. Simple request, right?

Apparently not.

2 COMMENTS

  1. Hi again. Just a thought here…but have you considered that maybe some or just one of your meds is causing some of the pain and/or bloating? Plaquenil for me gave me severe bloating, gas and overall tummy trouble. Sometimes I take Vicodin for pain, and I’m pretty sure I’ve been noticing some similar symptoms when I take them. I just never put 2 and 2 together. My doctor thinks I probably have IBS, which I’ve suspected for a long time, but I just never realized that pills could cause gas, bloating, painful cramping as well. I’m not sure what to think about your throat issue though. Sounds horrible and I hope you get some answers. But, I’m sure you won’t be holding your breath for that to happen…lol. Good Luck!

  2. Hi Marti, yes, I have thought about the meds. But I’ve been all of them for many months. If its a drug reaction, its very delayed. Still, it could be. But I stopped all my meds (except prednisone) for almost 8 weeks, and there was no improvement. So I figured it wasn’t meds. Unless its a side effect from pred…that stuff has so many side effects who knows??? LOL. Thanks for your thoughts tho – I appreciate it. So hard to dig between the disease symptoms and side effects and know what’s what. I hope you can get some help for your IBS. I’ll let you know what the Gastro says next week!

LEAVE A REPLY

Please enter your comment!
Please enter your name here

This site uses Akismet to reduce spam. Learn how your comment data is processed.